Serotonin syndrome (reaction to medication)


General or Other | Emergency Medicine | Serotonin syndrome (reaction to medication) (Disease)


Description

Serotonin syndrome occurs when a person takes medications that cause high levels of the chemical serotonin to accumulate in the body. Serotonin syndrome can occur when a person increases the dose of such a drug or add a new drug to your regimen. Certain illicit drugs and dietary supplements are also associated with serotonin syndrome.

Causes and Risk factors

Excessive accumulation of serotonin in the body creates the symptoms of serotonin syndrome. Under normal circumstances, nerve cells in the brain and spinal cord (central nervous system) produce serotonin that helps regulate the attention, behavior and body temperature. Other nerve cells in the body, primarily in the intestines, also produce serotonin. In these other areas, serotonin plays a role in regulating the digestive process, blood flow and breathing.

Although its possible that taking just one drug that increases serotonin levels can cause serotonin syndrome in susceptible individuals, it occurs most often when a person combines certain medications. For example, serotonin syndrome may occur if a person takes an antidepressant with a migraine medication. A common cause of serotonin syndrome is intentional overdose of antidepressant medications.

Diagnosis and Treatment

No single test can confirm a serotonin syndrome diagnosis. The doctor will diagnose the condition by ruling out other possibilities. Treatment of serotonin syndrome depends on the severity of the symptoms. Milder forms of serotonin syndrome usually go away within 24 hours of stopping medications that increase serotonin, and by taking medications to block the effects of serotonin already in your system if theyre needed. However, symptoms of serotonin syndrome caused by some antidepressants could take several weeks to go away completely.

...